During Winter, I take one Grape Fruit daily at Breakfast.
I am also taking one tablet of Lipiget, 10 grams daily in the evening. A friend of mine told me that if you take Grape Fruit, then you should not take lipiget, because it becomes harmful. Please advise.
Abdul Hannan Safri
Lipiget is in actual fact Atorvastatin as we know it in the west.
Taking grapefruit with any statin drug is a No.
Basically and to the point, grapefruit/grapefruit juice accelerates the activity of certain statin drugs causing an increased risk of musculoskeletal toxicity (myopathy with grossly elevated creatine kinase and rhabdomyolysis with or without acute renal failure.)
I undestand that any drug which works via the P450 liver pathway, is risky to take with Grapefruit. Many Calcium Blockers (Norvasc) and Statins are broken down by this pathway. The statin Pravachol and Lescol do not work via this enzyme, and do not (supposedly) have this effect with grapefruit. I take Pravachol and also drink Grapefruit juice several days a week without any problems. The same holds true for many drugs which are taken together. Negative drug interractions happen very often due to the P450 enzyme. A doctor should be knowledgeable of drugs which cannot be taken together. Unfortunately, the major cause of death in this country is medication errors. Dr. Sinatra, wrote an article recently on the Grapefruit controversy. He mentioned Zocor, Mevacor and Lipitor as the most dangerous statins to take with grapefruit. He also mentioned the dangers of grapefruits effect on Estrogen levels for women.
I was reading this thread and thinking if any females are reading it they should avoid eating grapefruit whether they are on statins or not because some studies indicate they could be increasing their risk of breast cancer, as ACE28 pointed out in his post regarding grapefruit's effect on estrogen levels.